Hail, Weld
- When
- July 4, 3:45 PM MST
- Where
- Weld County, 1.05 mi E of Severance
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.520, -104.830
A severe thunderstorm produced hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 4, 2:58 PM MST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 358 PM MDT SAT JUL 4 2015 .SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY) ISSUED AT 358 PM MDT SAT JUL 4 2015 POCKET OF DRIER AIR UNDER CLOUD COVER WITH NORTHERLY SURFACE WINDS NEAR THE MOUNTAINS WILL HINDER THUNDERSTORM ACTIVITY THE REST OF THE AFTERNOON. PLENTIFUL MAINLY WEAK CONVECTION OVER THE MOUNTAINS WILL KEEP TRYING TO SPREAD EASTWARD AND MOISTENING FROM ABOVE MAY EVENTUALLY MAKE A LESS HOSTILE ENVIRONMENT...SO STILL EXPECTING SOME ISOLATED STORMS TO MAKE IT OFF THE MOUNTAINS IN THE LATE AFTERNOON AND EARLY EVENING. MEANWHILE RIPE AIRMASS AHEAD OF THE WIND SHIFT LINE FROM STERLING-AKRON-LIMON IS ONLY WEAKLY CAPPED. THERE WILL LIKELY BE A FEW STORMS FORMING ALONG OR JUST EAST OF THAT LINE IN THE LATE AFTERNOON. WITH THE MOIST SOUTHERLY FLOW FEEDING INTO THE STORMS...THEY COULD BE QUITE PERSISTENT AND SLOW MOVING...GRADUALLY SAGGING SOUTH AND EAST FROM THE ORIGIN. SOME THREAT OF SEVERE HAIL AND WIND...ESPECIALLY HAIL WITH THE INITIAL PULSES...HOWEVER THEY WILL PROBABLY TRANSFORM INTO A LARGER MCS WITH LOWER SEVERE THREAT AFTER A FEW HOURS...AND ALSO BE SPREADING OUT OF OUR AREA. WEAK SHOWERS MAY LINGER OVERNIGHT WITH QUITE A BIT OF CLOUD COVER...ESPECIALLY OVER THE MOUNTAINS. FOR SUNDAY...INITIALLY A FAIRLY MOIST BUT STABLE ENVIRONMENT. PRECIPITABLE WATER INCREASES TO 1.25 INCHES WITH VERY WARM AIR ALOFT...ABOUT AS WARM AS IT GETS AT 500 MB. BETWEEN THE CLOUD COVER AND THE WARMTH ALOFT STABILITY WILL BE LIMITED. HOWEVER THERE WILL BE SOME LIFT ARRIVING AHEAD OF THE APPROACHING SHORTWAVE IN THE AFTERNOON THAT SHOULD BE ENOUGH TO GENERATE SOME STORMS. EXPECT THE BULK OF THE ACTIVITY WILL BE WITH THE COLD FRONT...OR OUTFLOW BOUNDARIES FROM THE NORTHWEST THAT BECOME THE EFFECTIVE FRONT...IN THE LATE AFTERNOON AND EVENING. GIVEN THE AMOUNT OF MOISTURE AVAILABLE AND A LITTLE COOLING ALOFT ARRIVING...THESE MORE STRONGLY FORCED STORMS COULD BE STRONG TO SEVERE WITH THE GREATEST THREAT PROBABLY WIND FROM AN ORGANIZED COLD POOL WITH THE FRONT. TEMPERATURES WILL STILL BE HOT...BUT LIMITED BY THE CLOUD COVER...AND THEN COOLING SIGNIFICANTLY WITH THE FRONT WHEN IT ARRIVES. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 358 PM MDT SAT JUL 4 2015 HEAVY RAIN RETURNS IN THE EXTENDED WITH COOLER TEMPERATURES TO START YOUR WEEK. FOR SUNDAY EVENING INTO MONDAY THE UPPER LEVEL RIDGE FLATTENS OUT WITH HELP FROM A LOW PRESSURE SYSTEM IN THE PACIFIC AND A TROUGH THAT DROPS OUT OF CANADA. A COLD FRONT MOVES INTO NE COLORADO SUNDAY NIGHT INTO MONDAY MORNING. IF THE FRONT CAN MOVE IN TO COORDINATE WITH MAX INSTABILITY WILL MOST LIKELY HAVE STORMS FIRE OFF ALONG THE BOUNDARY AS IT MOVES SOUTH. FOR MONDAY THE ATM STABILIZES BEHIND THE FRONT WITH MOISTURE LEVELS INCREASING. PW VALUES RANGE FROM 1.00 TO 1.30 IN THROUGH TUESDAY EVENING. MINIMAL CAPE ON MONDAY WILL NOT BRING HIGH PROBABILITY FOR CONVECTIVE STORMS BUT WITH DECENT UPSLOPE STARTING AROUND 12Z MONDAY ACCORDING TO THE GFS ALONG THE FOOTHILLS AND PALMER DIVIDE WILL BRING MORE STRATIFORM RAIN AND CLOUDS THROUGHOUT THE DAY MONDAY. TEMPERATURES WILL DROP CONSIDERABLY ON MONDAY BEHIND THE FRONT WITH HIGHS DROPPING INTO THE LOWER 70S. ON TUESDAY UPPER LEVEL FLOW REMAINS WESTERLY WITH INCREASED LEVELS OF SUBTROPICAL MOISTURE BEING PULLED UP FROM THE SOUTH. WITH INCREASED MOISTURE PW VALUES WILL REMAIN ABOVE 1 INCH HOWEVER UPSLOPE CONDITIONS WILL NOT BE AS GOOD. THE BEST LOCATION FOR PRECIPITATION WILL BE CLOSER TO THE FOOTHILLS. ANOTHER STRATIFORM DAY EXPECTED AS INSTABILITY OR CAPE WILL BE LOW DUE TO COOLER TEMPERATURES IN THE MORNING. SOME MODELS INDICATING INCREASED CHANCES OF CONVECTION IN THE AFTERNOON BUT WILL DEPEND ON CLOUD COVER AND IF THE CONVECTIVE TEMP CAN BE REACHED. FOR THE LATTER HALF OF THE WEEK MID LEVEL MOISTURE WILL STAY HIGH AS SUBTROPICAL FLOW CONTINUES TO MOVE NORTH. THERE NOT A CONSENSUS BETWEEN MODELS ON UPPER LEVEL FLOW HOWEVER THE EC HAS FLOW MOVING MORE NW AS THE PACIFIC LOW MOVES NORTH ALONG THE COAST. THIS WILL BRING LESS OF A CHANCE FOR HEAVY RAIN VS THE GFS WHICH KEEPS THE LOW MORE SOUTH THAT HELPS TO MAINTAIN A MORE SW FLOW. WILL MAINTAIN SLIGHT CHANCE POPS FOR THE EXTENDED WITH INCREASING TEMPERATURES INTO THE MID TO UPPER 80S WITH LOWER 90S POSSIBLE BY SATURDAY. && .AVIATION...(FOR THE TAFS THROUGH 18Z SUNDAY MORNING) ISSUED AT 358 PM MDT SAT JUL 4 2015 VFR THROUGH SUNDAY. ISOLATED STORMS IN THE DENVER AREA THROUGH EARLY EVENING WITH A SHORT PERIOD OF VARIABLE WINDS GUSTING TO 30 KNOTS LIKELY AT SOME POINT. MOST LIKELY DIRECTION FOR THE GUSTS WILL BE FROM THE NORTHWEST. THERE WILL BE A BETTER CHANCE OF THUNDERSTORMS LATE SUNDAY AFTERNOON...AND A HIGHER CHANCE OF STRONG WINDS WITH THE STORMS. && .HYDROLOGY... ISSUED AT 358 PM MDT SAT JUL 4 2015 SOME OF TODAYS STORMS WILL PRODUCE HEAVY RAINFALL...BUT THEY WILL BE MOVING WITH AMOUNTS UNDER A HALF INCH IN 30 MINUTES. THE EXCEPTION WILL BE NEAR THE EASTERN COLORADO BORDER WHERE STORMS WILL BE SLOWER MOVING AND COULD PRODUCE AN INCH OR TWO IN AN HOUR. ON SUNDAY THERE WILL BE MORE MOISTURE IN THE ATMOSPHERE SO THERE IS A GREATER THREAT OF HEAVY RAIN...BUT STORMS SHOULD BE MOVING SO THE THREAT OF FLOODING STILL APPEARS LOW. MONDAY AND TUESDAY THERE WILL BE MORE MOISTURE AND SLOWER MOVING STORMS...THOUGH THE INSTABILITY WILL BE LIMITED. THESE DAYS WILL BRING AN INCREASED THREAT OF FLOODING. MOISTURE WILL THEN DECREASE FOR THE LATER PART OF THE WEEK. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GIMMESTAD LONG TERM...BOWEN AVIATION...GIMMESTAD HYDROLOGY...GIMMESTAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1105 AM MDT SAT JUL 4 2015 COZ030>051-051715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1105 AM MDT SAT JUL 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...WITH ISOLATED STORMS SPREADING ONTO THE PLAINS IN THE LATE AFTERNOON. THE MAIN THREAT FROM THE STORMS WILL BE WIND GUSTS TO 45 MPH...LIGHTNING...AND BRIEF HEAVY RAIN. THERE WILL BE MORE INSTABILITY ON THE EASTERN PLAINS...SO AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE EAST OF STERLING AND AKRON WITH LARGE HAIL AND DAMAGING WINDS. TEMPERATURES WILL BE HOT TODAY...SO THOSE PLANNING OUTDOOR HOLIDAY ACTIVITIES SHOULD DRINK PLENTY OF WATER AND USE APPROPRIATE SUNSCREEN. ALSO BE ALERT FOR THUNDERSTORMS PRODUCING ONLY LIGHT RAINFALL BUT DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WETTER WEATHER RETURNS NEXT WEEK WITH INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO MONDAY. TEMPERATURES WILL REMAIN WARM ON SUNDAY WITH HIGHS IN THE UPPER 80S AND LOWER 90S WITH A DROP IN TEMPERATURES FOR MONDAY AND TUESDAY WITH HIGHS IN THE 70S. WARMER AND DRIER CONDITIONS RETURN FOR THE LATTER HALF OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. GIMMESTAD/BOWEN
The Cheyenne radar (KCYS), 70 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592567, 592568, 592569.